Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Quad Cities, IA

May 22, 2004Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 22, 2004, 4:48 AM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 4:48 AM CDT (09:48 UTC)
Expired
May 22, 2004, 9:15 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 220950
FFWDVN
ILC015-085-177-221415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 915 AM CDT

* AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PORTIONS OF THE 
  WARNED AREA. FLASH FLOODING WAS REPORTED IN GALENA. ADDITIONAL 
  FLASH FLOODING IS LIKELY IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
  STOCKTON...SHANNON...SCHAPVILLE...SCALES MOUND...SAVANNA...ROCK
  CITY...RIDOTT...PLUM RIVER...PEARL CITY...NORA...MOUNT CARROLL...
  MILLEDGEVILLE...MASSBACH...LENA...LANARK...HANOVER...GALENA...
  FREEPORT...ELIZABETH...DERINDA CENTER...DAVIS...DAKOTA...COUNCIL
  HILL...CHADWICK...CEDARVILLE AND ARGO FAY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOWLYING URBAN AND RURAL AREAS IS LIKELY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4238 9042 4224 9035 4214 9015 4196 9012
          4195 8971 4221 8971 4222 8944 4248 8942
          4249 9060

$$

JAZ
2 follow-up statements
000 
WGUS73 KDVN 221108 CCA
FFSDVN
ILC015-085-177-221415-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT SAT MAY 22 2004

...FLASH FLOOD WARNING CONTINUES FOR JO DAVIESS...STEPHENSON...AND 
CARROLL COUNTIES UNTIL 915 AM CDT...

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. THE 
FLOODING THREAT STILL PERSISTS. ADDITIONAL SHOWERS AND THUNDERSTORMS 
ARE FORECAST TO ENTER THE WARNED AREA LATER THIS MORNING. BE ON THE 
LOOKOUT FOR POSSIBLE ADDITIONAL HEAVY RAIN...AND PROLONGED FLOODING 
WITH ANY OF THESE STORMS.

DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY
BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

$$

JAZ
000 
WGUS73 KDVN 221405 CCA
FFSDVN
ILC015-085-177-221415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 AM CDT SAT MAY 22 2004

...FLASH FLOOD WARNING FOR JO DAVIESS...STEPHENSON...AND CARROLL 
COUNTIES WILL EXPIRE 915 AM CDT...

ALTHOUGH AREAS OF RAIN WERE FALLING ACROSS THE WARNED AREA...NO 
FLOODING HAS BEEN REPORTED. THUS THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 915 AM.
$$

JAZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:25 AM CDT, 23 minutes earlier.

Area forecast discussion, May 22, 4:25 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT SAT MAY 22 2004

.DISCUSSION...
WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY
SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG
AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS
SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY
DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE
TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN
UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND
HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE
I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE
CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW
SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP
WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING
GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND
WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF
MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER
ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA
(ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE
HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF
THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR
NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF
THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN
SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF
TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION
AND LINGERING CONVECTIVE DEBRIS.

MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD
PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON
...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY
PREFRONTAL CONDITIONS.

NO CHANGE TO LATER PERIODS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON...
CARROLL...AND WHITESIDE.
MO...NONE.

&&

12
Hazardous weather outlook, May 21, 6:00 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 22, 3:06 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             LUZERNE                 41.91N 92.18W
05/22/2004  0.25 INCH        BENTON             IA   EMERGENCY MNGR

&&

TAS
Local storm report, May 22, 3:12 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
05/22/2004  60 MPH           DUBUQUE            IA   EMERGENCY MNGR

            TREES DOWN

&&

TAS
Local storm report, May 22, 4:00 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLASH FLOOD      N NEW VIENNA            42.55N 91.11W
05/22/2004                   DUBUQUE            IA   AIRPLANE PILOT

            NEW WEIN COUNTY PARK EVACUATED.

0325 AM     TSTM WND GST     EPWORTH                 42.45N 90.93W
05/22/2004  70 MPH           DUBUQUE            IA   EMERGENCY MNGR

            TREES DOWN

&&

TAS
Local storm report, May 22, 4:02 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             BELLEVUE                42.26N 90.43W
05/22/2004  1.00 INCH        JACKSON            IA   LAW ENFORCEMENT

&&

TAS
Local storm report, May 22, 4:38 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       GALENA TERRITORY        42.40N 90.33W
05/22/2004  0.00 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            0.90 INCHES OF RAIN IN 15 MINUTES

&&

TAS
Local storm report, May 22, 4:43 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     DYERSVILLE              42.48N 91.12W
05/22/2004                   DUBUQUE            IA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:47 AM CDTSevere Thunderstorm WarningDVNJo Daviess43 min
May 22, 3:55 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside65 min
May 22, 4:27 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson63 min
May 22, 5:18 AM CDTSevere Thunderstorm WarningDVNRock Island42 min
May 22, 9:14 AM CDTSevere Thunderstorm WarningDVNRock Island76 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.